Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 128, NWS Topeka, KS

May 25, 2016Dickinson County, Geary County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2016, 8:36 PM CDT for Dickinson County, Geary County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 8:36 PM CDT (01:36 UTC)
Expired
May 25, 2016, 9:00 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Dickinson County, KS, Geary County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:40 PM CDTHAIL 12 N Enterprise, KSJUST NORTH OF DETROIT.
May 25, 8:51 PM CDTTORNADO1 W Chapman, KSRAILROAD TRACKS WERE DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS53 KTOP 260136
SVRTOP
KSC041-061-260200-
/O.NEW.KTOP.SV.W.0128.160526T0136Z-160526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ENTERPRISE...
  MOVING EAST AT 25 MPH.

  HAZARD...TWO INCH HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  CHAPMAN...ENTERPRISE AND MOONLIGHT. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 279 AND 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

A TORNADO WARNING REMAINS IN EFFECT FOR DICKINSON COUNTY.  

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3888 9717 3907 9714 3906 9690 3884 9690
TIME...MOT...LOC 0135Z 276DEG 21KT 3892 9710 

HAIL...2.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 25, 6:26 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
626 PM CDT WED MAY 25 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 317 PM CDT WED MAY 25 2016

Complicated forecast across the area this evening and tonight. First
the outflow from earlier convection laid out a boundary that made it
just south of Interstate 70 early this afternoon. Latest regional
loop from radar shows the boundary washing out since 1930Z. Latest
objective surface analysis shows a surface low over southwest and
south central Kansas with an inverted trough extending northeast
into central Kansas. Dryline was located from the surface low south
across western Oklahoma. High resolution models continue to show
some differing scenarios with convection firing late this afternoon
near the surface low and diffuse boundary, then moving northeast
toward our southern counties near Abilene around 7 PM then they vary
with the placement of scattered storms through the evening hours.
The low level jet will be veered to the southwest and best lift
associated with it looks to focus across far northeast Kansas into
southern Iowa and western Missouri. MLCAPE varies at 20Z from around
1000 J/kg to 1500 J/kg with shear of 25 to 35 kts. With the absence
of any forcing aloft this afternoon will likely need to monitor
boundaries for development late this afternoon and evening. Shear,
instability and moisture will be conducive for some strong to severe
storms with large hail and damaging winds the main hazards. A
tornado or two is also possible over portions of central Kansas
during the late afternoon and evening.

Thursday, The upper trough will move east across the Rockies while
ejecting out waves through the morning into the afternoon hours. If
the convection across northeast Kansas and western Missouri occurs
there would be an outflow boundary across the area for focus later
in the afternoon hours. The surface low will reform across southwest
Kansas with a frontal boundary extending northeast across north
central Kansas and into northeast Nebraska in the afternoon hours.
Latest model runs show shear around 30 to 40 kts by late afternoon
and good instability along with good moisture transport into north
central Kansas. Storms should develop along the frontal boundary and
move northeast across the area in the late afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 317 PM CDT WED MAY 25 2016

Challenging forecast in trying to differentiate enhanced
convective chances with discerable shortwaves. How exactly
convection will evolve on Thursday afternoon and evening is
uncertain given the many convective scenarios forecast by the
different short-range models. Depending on whether an MCS develops
Thursday afternoon, expect another surge of strong to severe
convection to affect portions of central and eastern KS during the
evening hours. While low-level shear strengthens during the
evening, 0-6 km shear decreases so messy convective modes are
expected.

After that, there is a decent chance for quiet weather from late
Thursday night until mid Friday afternoon, when an apparent weak
shortwave trough and peak heating may set off additional
thunderstorms over eastern KS. While the shear does not look as
strong, there is enough that organized convection may again occur
with possible severe weather.

More significant shortwave trough and associated surface low then
cross the area late Friday night and early Saturday with more
chances of thunderstorms.

Then a more stagnant flow pattern sets up for later in the
weekend through at least the middle of next week. While winds
aloft and vertical wind shear weaken considerably, decreasing
organized severe thunderstorm chances, slow moving upper troughs
interacting with an environment with little convective inhibition will
produce periods of thunderstorms. Given the expected slow
movement of the storms, and repeated heavy rains in some areas,
areas of flooding are possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 624 PM CDT WED MAY 25 2016

Another difficult forecast for the terminals even in the near term
period. Models indicate that thunderstorms may move through
northeast Kansas between 00Z-04Z. With lack of confidence in
storm coverage have still opted to only include VCTS during this
time frame. Fog looks possible early morning and have kept
previous forecast for this potential. VFR ceilings are then
forecast through the end of the period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...GDP
AVIATION...Heller
Hazardous weather outlook, May 25, 8:16 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT WED MAY 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-270130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
816 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS EVENING HAVE A HIGH PROBABILITY OF BECOMING
SEVERE. THE MAIN HAZARDS WILL BE TORNADOES...LARGE HAIL... AND
DAMAGING WINDS. A TORNADO WATCH HAS BEEN ISSUED UNTIL 9PM FOR
PORTIONS OF THE AREA.

THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THE OVERNIGHT
HOURS...ESPECIALLY IN NORTHERN KANSAS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS...ALONG WITH
HEAVY RAINFALL AND FLOODING.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THURSDAY
THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR ANY SEVERE WEATHER
CENTERS ON THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING
WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS AND THERE IS SOME
POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY EVENING. A FEW
SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 25, 6:45 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BENNINGTON              39.03N 97.59W
05/25/2016  E1.75 INCH       OTTAWA             KS   EMERGENCY MNGR

&&

EH
Local storm report, May 25, 7:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          1 N NILES               38.98N 97.46W
05/25/2016                   OTTAWA             KS   STORM CHASER

&&

BAERG
Local storm report, May 25, 7:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          4 N SOLOMON             38.98N 97.37W
05/25/2016                   DICKINSON          KS   FIRE DEPT/RESCUE

            HALF MILE WIDE TORNADO CROSSING SOLOMON ROAD.

&&

JW
Local storm report, May 25, 7:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TORNADO          3 N SOLOMON             38.96N 97.37W
05/25/2016                   DICKINSON          KS   AMATEUR RADIO

            CAR OVERTURNED AND HOME DAMAGED

&&

BAERG
Local storm report, May 25, 7:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TORNADO          5 NNW ABILENE           38.98N 97.25W
05/25/2016                   DICKINSON          KS   EMERGENCY MNGR

            HOME DESTROYED

&&

BAERG
Local storm report, May 25, 8:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          5 WSW CHAPMAN           38.94N 97.11W
05/25/2016                   DICKINSON          KS   AMATEUR RADIO

            OUTBUILDING DESTROYED

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:03 PM CDTTornado WarningTOPDickinson, Ottawa27 min
May 25, 7:28 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDickinson32 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa50 min
May 25, 7:52 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatTOPDickinson38 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningTOPDickinson36 min
May 25, 8:24 PM CDTSevere Thunderstorm WarningTOPClay21 min
May 25, 8:27 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDickinson, Geary33 min
May 25, 8:47 PM CDTSevere Thunderstorm WarningTOPGeary, Morris43 min
May 25, 9:07 PM CDTRiver Flood WarningTOPDickinson3 days
May 25, 9:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee36 min
May 25, 9:27 PM CDTTornado WarningTOPMorris, Wabaunsee33 min
May 25, 10:09 PM CDTTornado WarningTOPWabaunsee36 min
May 25, 10:12 PM CDTSevere Thunderstorm WarningTOPGeary48 min
May 25, 10:28 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPOsage, Wabaunsee32 min
May 25, 10:47 PM CDTSevere Thunderstorm WarningTOPBrown43 min
May 25, 10:50 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee40 min
May 25, 11:22 PM CDTSpecial Weather StatementTOPDouglas23 min
May 26, 2:24 AM CDTSevere Thunderstorm WarningTOPJackson34 min
May 26, 3:05 AM CDTSpecial Weather StatementTOPJefferson25 min
May 26, 8:23 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson23 min
May 26, 8:59 AM CDTSpecial Weather StatementTOPJefferson31 min
May 26, 9:12 AM CDTSpecial Weather StatementTOPJefferson33 min
May 26, 9:30 AM CDTSpecial Weather StatementTOPJefferson30 min
May 26, 9:42 AM CDTSevere Thunderstorm WarningTOPJefferson10 min
May 26, 1:05 PM CDTSpecial Weather StatementTOPPottawatomie25 min
May 26, 1:15 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
May 26, 1:39 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee51 min
May 26, 1:50 PM CDTTornado WarningTOPShawnee25 min
May 26, 2:00 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee30 min
May 26, 2:09 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley51 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee46 min
May 26, 2:29 PM CDTTornado Warning Tornado observedTOPPottawatomie31 min
May 26, 2:34 PM CDTSevere Thunderstorm WarningTOPBrown41 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington11 min
May 26, 2:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie34 min
May 26, 2:48 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Riley7 hr
May 26, 2:48 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie42 min
May 26, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
May 26, 2:58 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee32 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee52 min
May 26, 3:09 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha51 min
May 26, 3:18 PM CDTFlash Flood WarningTOPJefferson3 hr
May 26, 3:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee36 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee26 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee29 min
May 26, 3:50 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha25 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee25 min
May 26, 4:14 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Riley and 2 more9 hr
May 26, 4:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee51 min
May 26, 4:49 PM CDTRiver Flood WarningTOPPottawatomie48 hr
May 26, 5:00 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
May 26, 5:22 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee38 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningTOPLyon, Osage22 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
May 26, 5:53 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee37 min
May 26, 6:10 PM CDTFlash Flood WarningTOPJefferson4 hr
May 26, 6:23 PM CDTFlash Flood WarningTOPDouglas4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.